HyperHealing Blog

Your knowledge base for raising a healthy child with ADHD symptoms

Is Your ADHD Child a Human Lab Rat?

Updated: May 10


The email from a young mother was quite frantic. I receive a few calls and mails a week from parents who are unsatisfied with medication or are concerned about side effects, but this letter seemed more pressing. The mother described a situation whereby her 5 year old daughter, diagnosed with ADHD, had been taking a drug called Guanfacine, and the neurologist had decided to add another drug because the first was not fully calming the little girl down.


As soon as the new drug was added to the cocktail, the child became unrecognizable to her parents. Although she had had tantrums and some aggressive behavior prior to medicating, her behavior was now out of control. She was beating her younger siblings, hurting herself and destroying property. The parents wanted to discontinue medication but the doctor and school were asking her to ride it out, to see if the situation would stabilize.


I had not heard of the drug Guanfacine. So I turned to Dr. Google for some help. What I discovered was horrifying on every level. Let's start at the beginning. This drug strangely has two trade names, Tenex and Intuniv (think: in tune). This is surprising as they are both the exact same medication, with the very same active ingredient. So why the two names? Tenex is a medication developed to reduce high blood pressure. It causes blood vessels to relax so that the blood can flow more easily. It also slows down heart rate. It has some nasty side effects like any medication. It can cause drowsiness, dizziness, tiredness, weakness and fainting spells among other symptoms. Why would a 5 year old child with ADHD symptoms need a blood pressure reducing drug?


Why would a 5 year old child with ADHD symptoms need a blood pressure reducing drug?

Here's where is gets really disturbing. The drug Tenex (the one for adults with high blood pressure) is prescribed to be taken at night. Why? So that the patient can sleep through the dizzy spells, drowsiness and weakness. That makes sense. As long as the drug is doing its job, why would a person be forced to suffer with such punishing side effects? Here are the Shire instructions: "If you take Tenex to treat hypertension, you may need to take your dose at bedtime if guanfacine causes severe drowsiness". So what about Intuniv (the very same drug, but this time for small children with ADHD symptoms, without high blood pressure)? The recommended consumption of this drug is in the morning! These are the instructions from Shire: "If you take Intuniv to treat ADHD- take your dose in the morning". Why would the pharmaceutical company Shire allow these little kids to suffer all of those side effects while they are trying to function in school? It would seem that the goal of reducing blood pressure in children who do not have blood pressure problems to begin with is in order to produce the side effects. The side effects which we try to avoid with adults are the desired mechanism of action in children.


But it gets worse. Although Tenex and Intuniv are the very same drug, the information provided by the company is different in a few key areas. First of all, for Tenex the patient is told not to do any activity that requires alertness. In addition, it mentions that children may be more sensitive to the side effects of the drug than adults, and they are especially at risk of having hallucinations and mood changes. This warning is not mentioned in the Intuniv information.


Lets take a quick look at some of the symptoms of low blood pressure, since a child taking Intuniv will have his blood pressure reduced. Symptoms include dizziness, lightheadedness, fainting, nausea, fatigue and lack of